Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask becaus

Discussion in 'Trumpet Discussion' started by R.T. Swing, Apr 29, 2010.

  1. R.T. Swing

    R.T. Swing Pianissimo User

    173
    25
    Feb 6, 2007
    UK
    Is it possible for hay fever to cause havoc with ones playing? I ask because over the last week my playing has gone south. I do suffer from hay ,at the moment the affect seems to make my lips feel dry, and slightly puffy. the problem is although my sound is still good in the low register, but as I ascend my lips seem to respond less and less until I loose the sound around the top of the stave. For the last few days I've been playing simple melodies with as full a sound as I can. Any experience is welcome. I don't want to make excuses for bad habits but I have worked very hard over the past few years to use my air as efficiently as I can. I usually play for around 3 hours a day, covering all the bases as well as tons of easy tunes, (thanks to a suggestion of Rowuk's awhile back). Also I am not having endurance issues.

    Could antihistamine also be a problem.
     
  2. Buck with a Bach

    Buck with a Bach Fortissimo User

    Age:
    68
    4,009
    719
    Dec 29, 2009
    Canton, Ohio
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    Yes to all of the above. Mine are kicking my butt right now, antihistimines will dry you out. Spring and fall are the worst times for me, the trees and grass in the spring, and rag weed/golden rod in the fall. Try drinking a lot of water to try and cope with the "dries"........Buck:oops::shhh:
     
  3. Markie

    Markie Forte User

    2,156
    15
    Jan 4, 2009
    Clarksburg, WV
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    Heck yes! I once had my ear to be clogged during a performance due to allergies. I've NEVER struggled so hard to maintain intonation in my life. Now I use Allegra w/ decongestant and it helps alot.
     
  4. trickg

    trickg Utimate User

    6,783
    3,549
    Oct 26, 2003
    Baltimore/DC
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    It seems to me that even little things like what you ate the day before will affect your chops in some way or other, and my allergies used to affect my chops too. The best thing I ever did was to get tested and start up allergy injections. Essentially they develop a serum based on what you are allergic to, and they inject you with it, starting small at first and incrementally injecting you with more and more as time goes on. For me it's a 5 year program where I started off the first year getting two shots a week until I'd built up to my maintenance dose. Then it was every other week, then every third week, then once a month for the last two years. I'm entering my last year of maintenance now, and it's rare that I'll take an antihistimine - only when things get really bad. Otherwise I can get by using a nasal steroid like Flonase.

    But back to the question, yes, allergies can affect your chops.
     
  5. jbkirby

    jbkirby Forte User

    1,115
    159
    Sep 10, 2009
    Dothan, Alabama
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    No doubt. I was so "cruddy" at allstate band my senior year, has no saliva or breath, felt miserable, that I could barely make a sound when I tried out for chairs and wound up dead last in the horn section. Dr. William Swor of LSU was the band director, and as we began intense rehersals and he heard me play, he approached me and asked how I managed to find my way to the bottom in tryouts.

    So yes, sinusitis can ruin your day when playing.
     
  6. MTROSTER

    MTROSTER Piano User

    424
    24
    Jan 25, 2007
    Canada
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    Allergies can cause all of the above problems you have described. And yes, antihistamines wiil dry you out. I would advise the non-antihistaminics such as ceterizine(Reactine)- I don't know what the trade name would be in the UK. these have far less systemic side effects. a corticosteroid nasal inhaler may be in order. In severe case you may have to be desensitzed with injections. Get the advice of a physician as there is help.

    Dr. Mike:-)
     
  7. R.T. Swing

    R.T. Swing Pianissimo User

    173
    25
    Feb 6, 2007
    UK
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    Thanks all for the replies,

    I'll be visiting the doc next week, its just very frustrating as I can't rehearse anything above the stave and I don't want to force it. good news is the pollen-count will be substantially lower by Sunday. It been week now and I want to solve this problem as I know the worst pollen time for me is still coming and can last 6 to 8 weeks, I cant not practice properly for that amount of time, it'll drive me nuts.
     
  8. borge705

    borge705 Pianissimo User

    57
    1
    Dec 20, 2008
    INACTIVE ACCOUNT
    Re: Allergies.Is it possible for hay fever to cause havoc with ones playing? I ask be

    I suffer from hay fever a couple of weeks each year. Sometimes just forming an embechure is enough to make my eyes water and I have to give playing a miss for the day.
     

Share This Page